FOSS Backstage Design

To see our schedule with full functionality, like timezone conversion and personal scheduling, please enable JavaScript and go here.
10:05
10:05
30min
Increasing the human element in open source software
Aparna Sundar

In this talk, I share my experience about building open source software while maintaining a good balance of community input. I discuss the ways in which software engineers or developers, designers, community and product managers can adopt and incorporate research practices in software design.

Main Hall
10:40
10:40
20min
A user-centric (r)evolution
Nuna Dionísio

Speed in open-source can overshadow user needs. At Percona, neglecting user experience affected a new product. But we shifted: users led, designers joined early, and usability took priority pre-coding. That change, plus our new design system, transformed everything!

Main Hall
10:40
60min
Web-accessibility for open-source privacy & security tools
Raashi Saxena, Nancy Reyes

Join web accessibility experts share insights on interdisciplinary approaches for inclusive design that enhances the navigation capacity for people with disabilities. We explore disciplines that provide language support, privacy, data protection, security, and safety for the disability community.

Workshop Room
11:05
11:05
20min
The power of adding a story to your demo
René Kriegler

How can open source projects that deal with complicated and niche concepts like search query rewriting become easy to understand and approachable to users? We'll share how we solved this problem by a powerful demo, videos, katas and finally telling the story of Pete, the search product manager.

Main Hall
11:25
11:25
20min
The Power of UX Heuristics in Open Source Projects
Marit Brademann, Christopher Hunter

Discover the potential of UX Heuristics and their impact on open source projects. We’ll show you how these principles can improve usability, driving increased adoption of open source solutions. We’ll even walk you through practical analysis techniques to level up your next project.

Main Hall
11:45
11:45
20min
Coffee Break
Main Hall
11:45
20min
Coffee Break
Workshop Room
12:10
12:10
20min
Building an Open Source Community Beyond the Code
Carolina Portugal, Elena Alcalde

We will share our experience on how simple and effective strategies can make an open source project be more visible and inclusive.

Main Hall
12:10
60min
Conducting a UX Heuristic Analysis in Open Source Projects
Marit Brademann, Christopher Hunter

Conduct a UX Heuristics Analysis for your own open source project. We will walk you through the standard set of applied heuristics, and give you guidance on how to prioritize them. You will walk away with actionable insights how to make your project more usable, accesible and enjoyable for your user

Workshop Room
12:35
12:35
20min
Building the Holodeck: XR for Designers
Samira Gibson

The promise of everyday use for XR tech is looming and OSS design tools is the best path to an equitable metaverse.

Main Hall
12:55
12:55
65min
Lunch Break
Main Hall
13:10
13:10
50min
Lunch Break
Workshop Room
14:00
14:00
20min
Re-thinking product adoption through documentation design
Pedro Fernandes

Improving software adoption by redesigning documentation: A focus on making user guides more intuitive and accessible for 17 diverse open-source products. Tackling users’ frustration and improving technical instructions’ readability by leveraging user experience design practices.

Main Hall
14:25
14:25
20min
Stewarding Usability for Humanitarian Open Source Software
Katie Wilson, Abhishek

The usability of a tool is critical security infrastructure, especially for software that enables humanitarian and human rights work. This talk will explain the relationship between usability, design, and security and explore implementing usability metrics and testing within these OSS projects.

Main Hall
14:50
14:50
20min
Devs in mind: how to design interfaces for developer tools
Anton Lovchikov

Designing interfaces for developers where they spend hours daily is challenging and exciting. In this talk, you'll learn what sets these interfaces apart from consumer apps, how to deal with dispersed attention and non-linear behavior, and the best strategies to design interfaces for different conte

Main Hall
15:10
15:10
20min
Coffee Break
Main Hall
15:10
20min
Coffee Break
Workshop Room
15:30
15:30
20min
Designers as Multifaceted Contributors
Victory Brown

Do you want to grow your open source community? Have you given thoughts to opening your community up and allowing non-code contributors to be a part of it? Then you should be a part for this talk.

Main Hall
15:55
15:55
20min
Designing UIs without a UI designer
Gleb Stroganov

Design is still fundamental, and yet designers are rarely active in open-source contributions. If UI design falls under your charge, let’s talk about your options. You won’t become a designer overnight, but we’ll see how to make first steps by incorporating these principles through engineering.

Main Hall